Texas, 2005

Hail in Texas, June 6, 2005

June 6, 2005 · NWS MAF · 8 events in 4 counties and zones

Scattered severe storms over the west Texas Upper Trans Pecos region during the afternoon of the 6th resulted in numerous reports of large hail. The most intense storms remained over unpopulated areas, and no reports of damage were received, despite two reports of hail up to the size of tennis balls.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered severe storms over the west Texas Upper Trans Pecos region during the afternoon of the 6th resulted in numerous reports of large hail. The most intense storms remained over unpopulated areas, and no reports of damage were received, despite two reports of hail up to the size of tennis balls. More isolated thunderstorm activity affected portions of southwestern Texas. One storm became severe over the Big Bend of west Texas, and produced nickel size hail at Lajitas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 6, 1:54 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Jun 6, 1:54 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT MON JUN 6 2005

.UPDATE...
WILL SEND SEVERE THUNDERSTORM WATCH NUMBER 419 WITH REGULAR ZONE
ISSUANCE.  EDDY...LEA...GAINES...AND ANDREWS COUNTIES ARE IN THE
WATCH AREA.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT MON JUN 6 2005/

SHORT TERM...
ACTIVE CONVECTIVE EVENING ALREADY BEGINNING AS THUNDERSTORMS ARE
CURRENTLY FIRING ALONG THE HIGHER TERRAIN OF THE SACRAMENTO AND
DAVIS MOUNTAINS. THE DRYLINE IS CURRENTLY TAKING SHAPE JUST EAST OF
THE MOUNTAINS WITH LOW LEVEL MOISTURE BACKED TO THE EASTERN SLOPES.
CAPE AND SHEAR PARAMETERS SUGGEST SOME STORMS WILL BECOME SEVERE.
WILL TAKE CHANCE POPS FURTHER EAST INTO THE REST OF THE COUNTY WARNING
AREA AS THE MID LEVEL FLOW WILL VEER AND STRENGTHEN THIS EVENING AS SEVERAL
DISTURBANCES EJECT INTO THE REGION. WILL MENTION SEVERE WORDING
EVERYWHERE. ETA WINDS AND DEW POINTS LOOK REASONABLE OVERNIGHT.

LONG TERM...
UPPER PATTERN WILL CHANGE LITTLE OVER THE NEXT SEVERAL DAYS...WITH
AN UPPER TROUGH GENERALLY REMAINING ANCHORED OVER THE WESTERN CONUS
AND AN UPPER RIDGE EXPANDING...THEN PERSISTING OVER THE EASTERN U.S.
SEABOARD.  THIS PORTENDS AN ALMOST CONTINUAL PARADE OF SHORTWAVE
TROUGHS TO TRANSLATE OVER THE CWA IN SOUTHWEST FLOW ALOFT.

NOT EXPECTING THE DRYLINE TO MIX TOO FAR EASTWARD ON TUESDAY
AFTERNOON AS MID LEVEL WINDS VEER TO NO BETTER THAN SOUTHWESTERLY...
AND MOIST GROUNDS FROM RECENT RAINFALL WILL INHIBIT IT/S PROGRESS.
SINCE WE/LL STILL HAVE COPIOUS AMOUNTS OF LOW LEVEL MOISTURE ALONG
AND EAST OF THE BOUNDARY...SEMI PERMANENT STEEP MID LEVEL LAPSE
RATES...AND DECENT LOW LEVEL MASS CONVERGENCE ALONG THE DRYLINE...
WILL KEEP AT LEAST A SLIGHT CHANCE OF TSRA GOING IN THE FORECAST FOR
THE AFTERNOON AND EVENING.  WATER VAPOR IMAGERY INDICATING A NOT
EASILY DEFINED SHORTWAVE TROUGH JUST WEST OF THE NORTHERN BAJA
PENINSULA THIS AFTERNOON.  MODELS INDICATE THIS SHORTWAVE
TROUGH...AND THE NOSE OF A 65 KT H25 JETLET...NOSING INTO THE
WESTERN CWA TUESDAY AFTERNOON.  THINK WE/LL SEE TSRA DEVELOP IN
RESPONSE TO THERE APPROACH...WITH SOME OF THE STORMS CAPABLE OF
LARGE HAIL AND DAMAGING WINDS.  THUNDERSTORMS SHOULD LAST THROUGH A
GOOD PART OF THE EVENING BEFORE DWINDLING.

EXPECT THE SAME SCENARIO BOTH WEDNESDAY AND THURSDAY AFTERNOON AND
EVENING...EXCEPT A LITTLE FURTHER EAST AS MID LEVEL WINDS INCREASE A
LITTLE AND AID PROPAGATION OF THE DRYLINE TO THE CENTRAL AND EASTERN
CWA.  SOME STORMS ON BOTH DAYS WILL BE SEVERE AS THE ABOVE
PARAMETERS CHANGE LITTLE.  LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN THREATS EACH DAY.  THIS PROCESS WILL REPEAT AGAIN FRIDAY AND
SATURDAY BEFORE THE UPPER TROUGH TRANSLATES EAST OF THE AREA.

EXPECT TEMPERATURES TO REMAIN NEAR TO ABOVE NORMAL THROUGH THE
WEEK...WITH LITTLE IN THE WAY OF COOLING EXPECTED.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12/67
Hazardous weather outlook, Jun 6, 1:30 PM CST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
230 PM CDT MON JUN 6 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-071903-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
230 PM CDT MON JUN 6 2005 (130 PM MDT MON JUN 6 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE OUTLOOK AREA.
SOME STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN...PRODUCING LOCALIZED FLASH
FLOOD WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH AFTERNOON AND EVENING
THROUGH SATURDAY. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE
PERMIAN BASIN. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE...PRODUCING LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 6, 11:31 AM CST, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1231 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TORNADO          LAKE J.B. THOMAS        32.59N 101.25W
06/05/2005                   BORDEN             TX   AIRPLANE PILOT

            TORNADO ON GROUND NEAR LAKE J.B. THOMAS.

0650 PM     TORNADO          2 W LAKE J.B. THOMAS    32.59N 101.29W
06/05/2005                   BORDEN             TX   PUBLIC

            TORNADO ON GROUND 2 TO 3 MILES WEST OF LAKE J.B. THOMAS.

0730 PM     HAIL             7 SE ALPINE             30.29N 103.58W
06/05/2005  0.88 INCH        BREWSTER           TX   PUBLIC

0735 PM     TORNADO          16 SE GAIL              32.61N 101.26W
06/05/2005                   BORDEN             TX   TRAINED SPOTTER

0735 PM     TORNADO          7 SW LAKE J.B. THOMAS   32.51N 101.34W
06/05/2005                   HOWARD             TX   TRAINED SPOTTER

0830 PM     TSTM WND GST     1 W VEALMOOR            32.51N 101.59W
06/05/2005  70 MPH           HOWARD             TX   PUBLIC

            FARMER REPORTED ESTIMATED WIND SPEEDS OF 70 TO 80 MPH
            ALONG THE HOWARD/BORDEN COUNTY LINE.

0830 PM     HAIL             1 W VEALMOOR            32.51N 101.59W
06/05/2005  0.75 INCH        HOWARD             TX   PUBLIC

            ALONG BORDEN/HOWARD COUNTY LINE.

0945 PM     FLASH FLOOD      LAMESA                  32.73N 101.96W
06/05/2005                   DAWSON             TX   LAW ENFORCEMENT

            MINOR STREET FLOODING IN LAMESA

1000 PM     TSTM WND DMG     GAIL                    32.77N 101.45W
06/05/2005                   BORDEN             TX   PUBLIC

            COUNTY JUDGES OFFICE REPORTED ROOF DAMAGE DUE TO WIND,
            SMALL OUTBUILDINGS OVERTURNED, TREE LIMBS BROKEN.

1005 PM     HAIL             1 S ACKERLY             32.51N 101.72W
06/05/2005  0.88 INCH        MARTIN             TX   PUBLIC

            PENNY TO NICKEL SIZE HAIL REPORTED 1 MILE SOUTH OF
            ACKERLY.

1005 PM     HAIL             ACKERLY                 32.52N 101.72W
06/05/2005  0.88 INCH        DAWSON             TX   TRAINED SPOTTER

1015 PM     FLASH FLOOD      ACKERLY                 32.52N 101.72W
06/05/2005                   DAWSON             TX   TRAINED SPOTTER

            FLOODING OCCURRING IN ACKERLY.

&&

74
Local storm report, Jun 6, 11:41 AM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1241 PM CDT MON JUN 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     TSTM WND DMG     5 W FLUVANNA            32.89N 101.24W
06/05/2005                   BORDEN             TX   COUNTY OFFICIAL

            BROKE LIMBS OFF TREES. OFFICIAL ESTIMATED SPEED TO BE
            GREATER THAN 60 MPH.

&&

74

The radar

The Midland/Odessa radar (KMAF), 165 km away, was scanning. The volume nearest the first event began at 21:58 UTC.

Open the radar archive at this moment

Event by event

8 hail. Local standard time, as filed.

Hail, Reeves

When
June 6, 3:57 PM CST to 4:12 PM CST
Where
Reeves County, 10 mi NNW of Pecos
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.900, -103.933

Several reports of large hail up to the size of golfballs were received along U.S. Highway 285 north of Pecos.

Hail, Reeves

When
June 6, 4:00 PM CST to 4:30 PM CST
Where
Reeves County, 8 mi NW of Pecos
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.900, -103.967

The public reported that tennis ball size hail fell over Farm to Market Road 2119 northwest of Pecos for approximately thirty minutes.

Hail, Loving

When
June 6, 4:25 PM CST
Where
Loving County, 8 mi N of Mentone
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.983, -103.600

Penny size hail was reported by the public along Farm to Market Road 652 north of Mentone.

Hail, Reeves

When
June 6, 4:35 PM CST to 4:50 PM CST
Where
Reeves County, 6 mi NNW of Orla
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -103.550

Multiple reports were received of golfball size hail from U.S. Highway 285 north of Orla to Red Bluff Dam on the Reeves and Loving County line.

Hail, Loving

When
June 6, 4:35 PM CST
Where
Loving County, 19 mi N of Mentone
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.817, -103.600

A rancher in northern Loving County reported very large hail ranging in size from golfballs to tennis balls along Farm to Market Road 652.

Hail, Brewster

When
June 6, 4:41 PM CST
Where
Brewster County, Lajitas
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.533, -103.133

Hail, Loving

When
June 6, 4:50 PM CST
Where
Loving County, 4 mi SW of Red Bluff Res
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.500, -103.583

Golfball size hail was reported at Red Bluff Dam on the Reeves and Loving County line.

Hail, Ward

When
June 6, 5:11 PM CST to 5:14 PM CST
Where
Ward County, Pyote
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.283, -103.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457094, 5457095, 5457096, 5457149, 5457151, 5457097, 5457150, 5457152.